Alert archive / Missouri / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 355, NWS Springfield, MO

August 14, 2006Douglas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 14, 2006, 4:01 PM CDT for Douglas County, Missouri. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2006, 4:01 PM CDT (21:01 UTC)
Expired
Aug 14, 2006, 5:00 PM CDT
In force
59 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Douglas County, MO

The radar

The Springfield radar (KSGF), 110 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 4:06 PM CDTTSTM WND DMGVanzant, MOSEVERAL LARGE LIMBS DOWN IN TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 441 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2006-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
441 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 142101
SVRSGF
MOC067-142200-
/O.NEW.KSGF.SV.W.0355.060814T2101Z-060814T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
401 PM CDT MON AUG 14 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DOUGLAS COUNTY IN SOUTHWEST MISSOURI

* UNTIL 500 PM CDT

* AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR VANZANT...OR 10 MILES SOUTH
  OF MOUNTAIN GROVE...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN DOUGLAS COUNTY AT 420 PM CDT

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3706 9225 3693 9235 3680 9224 3680 9211
      3706 9209

$$

CRAMER
3 follow-up statements
000 
WWUS53 KSGF 142115
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
415 PM CDT MON AUG 14 2006

MOC067-142200-
/O.CON.KSGF.SV.W.0355.000000T0000Z-060814T2200Z/
DOUGLAS MO-
415 PM CDT MON AUG 14 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR EASTERN DOUGLAS COUNTY...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR VANZANT...OR ABOUT 13
MILES SOUTH OF MOUNTAIN GROVE...MOVING SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN DOUGLAS COUNTY AT 430 PM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR SOUTHWESTERN MISSOURI.

LAT...LON 3706 9225 3693 9235 3680 9224 3680 9211
      3706 9209

$$

CRAMER
000 
WWUS53 KSGF 142131
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
430 PM CDT MON AUG 14 2006

MOC067-142200-
/O.CON.KSGF.SV.W.0355.000000T0000Z-060814T2200Z/
DOUGLAS MO-
430 PM CDT MON AUG 14 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR EASTERN DOUGLAS COUNTY...

AT 425 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
10 MILES EAST OF VANZANT...OR ABOUT 8 MILES WEST OF WILLOW SPRINGS...
MOVING EAST AT 20 MPH.

AN ADDITIONAL STRONG THUNDERSTORM WAS LOCATED JUST EAST OF SQUIRES. 
THIS STORM WILL CONTINUE TO MOVE EAST AT 15 TO 20 MPH...AND MAY 
BECOME CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR SOUTHWESTERN MISSOURI.

LAT...LON 3706 9266 3689 9260 3687 9245 3680 9211
      3706 9209

$$
 SCHULTZ
000 
WWUS53 KSGF 142142
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
443 PM CDT MON AUG 14 2006

MOC067-142200-
/O.CON.KSGF.SV.W.0355.000000T0000Z-060814T2200Z/
DOUGLAS MO-
443 PM CDT MON AUG 14 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR EASTERN DOUGLAS COUNTY...

AT 439 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
7 MILES EAST OF VANZANT...OR ABOUT 12 MILES WEST OF WILLOW SPRINGS...
MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR SOUTHWESTERN MISSOURI.

LAT...LON 3705 9251 3686 9246 3687 9245 3680 9211
      3706 9209

$$
 SCHULTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:10 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 14, 2:10 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
210 PM CDT MON AUG 14 2006

.DISCUSSION...

CURRENTLY...PREFRONTAL TROUGH HAS CLEARED THE EASTERN PORTION OF MY
CWFA...HOWEVER THE AIRMASS CHANGE (LOWER DEWPOINTS/COOLER AIR) IS
LAGGING WELL BEHIND...JUST NOW SAGGING INTO WEST CENTRAL MISSOURI.
SUBTLE UPPER LEVEL FEATURES WILL DRIVE OUR CONVECTIVE CHANCES FOR
THE REST OF TODAY INTO THIS EVENING. LOW LEVEL MOISTURE IS PLENTIFUL
AND A 200MB SHEAR AXIS ROTATING FROM SOUTH TO NORTH WILL LIKELY BE
ENOUGH TO SUPPORT SCATTERED SHRA/TSRA.

TONIGHT...DEVELOPMENT FROM THIS AFTERNOON WILL PERSIST INTO THE
EVENING HOURS....WEAKENING/DISSIPATING WITH THE LOSS OF DAYTIME
HEATING. WILL LIKELY NEED TO MAKE A LAST MINUTE DECISION ON THE POPS
BEFORE ISSUANCE...BUT FOR NOW WILL MAINTAIN CHC CATEGORY ALONG/SE OF
THE I-44 CORRIDOR. THE COLD FRONT WILL EDGE ITS WAY THROUGH THE
REGION DURING THE OVERNIGHT HOURS AND DEWPOINTS WILL GRADUALLY DROP
THROUGH THE 60S. MID/HIGH LEVEL CLOUD COVER WILL SPREAD OVER THE
REGION...BUT TEMPS WILL STILL BE ABLE TO COOL INTO THE LOW/MID 60S
AREA WIDE.

TUESDAY THROUGH THURSDAY...THE SFC FRONT WILL STALL JUST TO THE SW
OF THE AREA AND BECOME DIFFUSE WITH TIME. THIS FEATURE MAY STILL BE
ENOUGH OF A FOCUS FOR A FEW AFTERNOON/EVENING SHRA/TSRA (MAINLY TUE
AND WED) OVER FAR W/SW ZONES...BUT CHANCES APPEAR LOW AT THIS TIME.
RELATIVELY COOLER/DRIER AIRMASS WILL MOVE INTO THE REGION FOR
TUESDAY AND WEDNESDAY. A NICE CHANGE FROM THE PAST SEVERAL WEEKS...
WITH TEMPS AT OR JUST BELOW AVERAGE. LOW TEMPS WILL BE QUIET NICE
TUE NIGHT...WITH LOW/MID 60S COMMON THROUGHOUT THE AREA. 200-400MB
RH PROGS FROM BOTH THE WRF-NAM AND GFS SUGGEST A BROKEN BAND OF
CLOUD COVERAGE FOR TUESDAY...AND THIS WILL ALSO AID IN COOLER
TEMPERATURES FOR TUESDAY. THIS COOLING WILL BE RATHER SHORT-LIVED AS
A WARMING TREND WILL COMMENCE THURSDAY. TYPICAL AUGUST TEMPS IN THE
LOWER/MIDDLE 90S ARE EXPECTED.

FRIDAY THROUGH MONDAY...MED RANGE GUIDANCE IS IN FAIR AGREEMENT W/RT
THE EVOLUTION OF THE LARGE SCALE PATTERN INTO EARLY NEXT WEEK.
TYPICAL DIFFERENCES EXIST IN HOW THESE MODELS HANDLE SHORTWAVE
ENERGY...PARTICULARLY A WAVE THAT WILL MOVE THROUGH S CANADA/N CONUS
OVER THE WEEKEND. OVERALL...TEMPS WILL CONTINUE TO RUN AT OR ABOVE
AVERAGE...WITH THE ONLY HOPE FOR COOLER TEMPS HINGING UPON POTENTIAL
FOR CLOUDS/RAINFALL. A FRONT WILL FLIRT WITH THE AREA DURING THE
WEEKEND...BUT GIVEN PROGGED ZONAL FLOW/FLAT RIDGE ALOFT...THIS
FEATURE WILL HAVE A TOUGH TIME MOVING THROUGH THE AREA. HAVE BUMPED
POPS UP A BIT TO LOW END CHC SATURDAY AND SILENT SLIGHTS SUN/MON
WITH THE HOPES OF BETTER AGREEMENT IN THE COMING MODEL SOLUTIONS.

GAGAN

&&

.AVIATION...
SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND SOUTH OF THE
INTERSTATE 44 CORRIDOR THIS AFTERNOON AND EVENING.  WILL NOT INCLUDE
A CATEGORICAL MENTION IN THE TAFS...BUT WILL MENTION VCTS IN BOTH
THE SPRINGFIELD AND JOPLIN TAFS.  AS FAR AS WINDS ARE
CONCERNED...WITH THE FRONT APPROACHING...LIGHT AND VARIABLE BREEZES
WILL CONTINUE THIS AFTERNOON...HOWEVER VELOCITIES WILL INCREASE FROM
THE NORTH POST FRONTAL PASSAGE TONIGHT.

CRAMER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Aug 14, 12:50 PM CDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1250 PM CDT MON AUG 14 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1250 PM CDT MON AUG 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 ISOLATED TO SCATTERED THUNDERSTORMS CAPABLE OF PRODUCING WIND
 GUSTS IN EXCESS OF 60 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
 BRIEF PERIODS OF HEAVY RAIN.

  AREAS AFFECTED AND TIMING:

 ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
 OVER AREAS ROUGHLY ALONG AND SOUTHEAST OF THE INTERSTATE 44
 CORRIDOR.

  DISCUSSION:

 A PREFRONTAL TROUGH WILL EXTEND ACROSS SECTIONS OF EXTREME SOUTHERN
 MISSOURI THIS AFTERNOON. ALONG AND SOUTH OF THIS FEATURE...THE
 ATMOSPHERE WILL BECOME MARGINALLY UNSTABLE FOR THE DEVELOPMENT OF
 ISOLATED TO SCATTERED THUNDERSTORMS. THERE IS A SLIGHT CHANCE
 THAT A FEW OF THESE STORMS COULD PRODUCE LOCALIZED WIND GUSTS IN
 EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

 ISOLATED THUNDERSTORMS ARE POSSIBLE ON TUESDAY ACROSS PORTIONS OF
 SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. ANY STORMS WHICH DEVELOP
 ARE NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER/GAGAN

In the hours before

Local storm report, Aug 14, 2:57 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
257 PM CDT MON AUG 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     TSTM WND GST     MOUNTAIN VIEW           37.00N 91.70W
08/14/2006  E60 MPH          HOWELL             MO   POST OFFICE

&&

SCHULTZ
Local storm report, Aug 14, 3:28 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
328 PM CDT MON AUG 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     TSTM WND DMG     MOUNTAIN VIEW           37.00N 91.70W
08/14/2006                   HOWELL             MO   UTILITY COMPANY

            POWERLINES DOWN

0250 PM     TSTM WND DMG     TERESITA                36.98N 91.63W
08/14/2006                   SHANNON            MO   UTILITY COMPANY

            POWERLINES DOWN

0310 PM     TSTM WND DMG     EMINENCE                37.15N 91.36W
08/14/2006                   SHANNON            MO   UTILITY COMPANY

            POWERLINES DOWN

&&

SCHULTZ

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:45 PM CDTSevere Thunderstorm WarningSGFBenton34 min
Aug 14, 1:48 PM CDTSevere Thunderstorm WarningSGFHowell57 min
Aug 14, 2:38 PM CDTSevere Thunderstorm WarningSGFShannon64 min
Aug 14, 4:04 PM CDTSevere Thunderstorm WarningSGFHowell56 min
Aug 14, 4:50 PM CDTFlash Flood WarningSGFHowell6 hr
Aug 14, 4:55 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell80 min
Aug 14, 4:58 PM CDTSevere Thunderstorm WarningSGFOregon77 min
Aug 14, 5:00 PM CDTSevere Thunderstorm WarningSGFDent50 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.